Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Potentiation of warfarin's anticoagulant effect and subconjunctival haemorrhage with rivastigmine transdermal patch
  1. Aneeba Anwar1,
  2. Petra Gutting2
  1. 1Department of Psychiatry, North Wales NHS trust, Wrexham, UK
  2. 2Department of Old Age Psychiatry, Ysbyty Gwynedd, Bangor, UK
  1. Correspondence to Aneeba Anwar, draneeba{at}doctors.org.uk

Summary

A 79-year-old Caucasian man with vascular and possible Lewybody dementia was commenced on rivastigmine transdermal patch. He was on long-term combination of aspirin and warfarin since 2006 due to failed treatment of coronary artery stenosis and his INR was maintained within target range (2–2.5). Just 7 days after starting treatment with rivastigmine patch he developed subconjunctival haemorrhage in left eye along with increasing INR (3.2) on unaltered warfarin regimen.

Repeat blood tests 3 days later showed further increase in INR (4.4) along with extension of subconjunctival haemorrhage to whole conjunctiva of left eye. At this stage rivastigmine patch was stopped. Aspirin was withheld and warfarin dosage was adjusted according to INR. After 3 days of stopping treatment with rivastigmine INR came back within target range and subconjunctival haemorrhage was resolved within 10 days.

To date, rivastigmine has not been associated with potentiation of Warfarin's anticoagulant effect and subconjunctival haemorrhage.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.